Alert archive / Iowa / Heavy Snow Warnings in 2006
Heavy Snow Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this heavy snow warning at Dec 31, 2006, 9:54 AM CST for 6 counties in Iowa; Cottonwood County, Jackson County, Minnesota. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2006, 9:54 AM CST (15:54 UTC)
- Expired
- Dec 31, 2006, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Cottonwood County, MN, Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this heavy snow warning went out at Dec 31, 6:35 AM CST, 3 hours 19 minutes earlier.
Area forecast discussion, Dec 31, 6:35 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 AM CST SUN DEC 31 2006
.DISCUSSION
RADAR EVOLUTION OVER THE PAST TWO HOURS INDICATES THAT SNOW HAS
BEGUN TO FOCUS MORE ALONG THE WRN AND NRN EDGE OF THE COLD DOME
MOVING ACROSS IOWA WHICH IS ALONG THE SOUTHERN EDGE OF THE TROWAL.
THIS HAS HAD TWO EFFECTS - FIRST IT HAS SHIFTED THE FRONTOGENESIS ON
THE NORTH SIDE OF THE TROWAL INTO SW MN AND NW IOWA. SECOND...IT
APPEARS THAT THE ENHANCED CIRCULATION ASSOCIATED WITH THE FRONT ON
THE SOUTH SIDE OF THE TROWAL HAS WEAKENED THE CIRCULATION NORTH OF
THE TROWAL AXIS. SO SNOW...MODERATE TO HEAVY AT TIMES...LOOKS TO BE
FOCUSING AROUND JACKSON MN...SPENCER IA...AND CHEROKEE IA.
LIGHT...WITH BRIEF BURSTS OF MODERATE SNOW...WILL EXTEND BACK TO
SIOUX CITY AND SLAYTON. SO WILL CONTINUE ADVISORY IN THESE AREAS.
HOWEVER..EXPECT THAT AREAS WEST OF A KMML TO VERMILLION LINE WILL
SEE LITTLE ADDITIONAL ACCUMULATION AND HAVE DROPPED THE ADVISORY IN
THIS AREA.
NO OTHER CHANGES AT THIS TIME.
.PREV DISCUSSION...
FOCUS OF FORECAST CONTINUES TO BE THE WINTER STORM AFFECTING THE
EASTERN PLAINS. PRECIPITATION HAS ALREADY CHANGED TO SNOW WEST OF A
MARSHALL TO LUVERNE TO WAYNE NEBRASKA LINE. COLD AIR IS RAPIDLY
FILTERING SOUTHWARD BEHIND THE INVERTED TROUGH WITH EVEN STORM LAKE
NOW IN THE 30S. EXPECTATION IS THAT AS THE NEXT BATCH OF
PRECIPITATION APPROACHES...THE ATMOSPHERE WILL COOL BELOW FREEZING
ALLOWING PRECIP TO CHANGE TO ALL SNOW BY 15Z OR 16Z. THERE COULD BE
AN HOUR TWO WHERE SNOW IS MIXED WITH FREEZING RAIN IN NW IA BUT THIS
SHOULD ONLY CAUSE A GLAZE ON UNTREATED SURFACES. THEN THE QUESTION
IS HOW MUCH SNOW. BOTH MODELS AGREE THAT A TROWAL WILL DEVELOP OVER
SW MN AND NW MINNESOTA. WITH STRONG 850 MB FRONTOGENESIS ON THE
NORTHWESTERN SIDE OF THE TROWAL...EXPECT THE FRONTAL BAND IN SE SD
TO REDEVELOP ALONG THE NORTH SIDE OF THE TROWAL AIRSTREAM FROM KMML
TO KSUX THIS MORNING. DESPITE THE PRESENCE OF THE TROWAL...STABILITY
IS REALTIVELY HIGH ABOVE THE FRONTAL BOUNDARY WHICH WILL LIMIT
PRECIPITATION POTENTIAL. ALSO THE WARM SECTOR REMAINS VERY UNSTABLE
AND AS THE MAIN WAVE MOVES NORTHWARD THROUGH IOWA...A LARGE AREA OF
PRECIPITATION WILL MOVE ALONG OR EAST OF I35 AND MAY ALSO IMPACT THE
FRONTAL CIRCULATION. IN ADDITION...THE RAPID MOVEMENT OF THIS WAVE
WILL FORCE THE TROWAL NORTHEAST SO THAT THE DURATION OF SIGNIFICANT
SNOWFALL WILL BE 6 TO 9 HOURS ACROSS THE AREA. THEREFORE...EXPECT
THAT MOST AREAS WILL SEE 3 TO 6 INCHES OF SNOW EAST OF A MARSHALL MN
TO SIOUX CITY IOWA. THE HEAVIEST SNOW IS EXPECTED TO BE IN SOUTHWEST
MINNESOTA AROUND MARSHALL AND WINDOM. SO HAVE ISSUED A WINTER
WEATHER ADVISORY FOR SW MN AND NW IA FOR TODAY. TO THE WEST OF THIS
AREA...SNOWFALL AMOUNTS WILL DROP OFF RAPIDLY AS DRY AIR CONTINUES
TO MOVE IN FROM THE NORTHWEST AND THE FRONTAL BAND REFORMS EAST.
SNOWFALL AMOUNTS WILL DROP OFF TO LESS THAN AN INCH WEST OF A
BKX-FSD-YKN LINE. HOWEVER...SINCE THERE AREAS HAVE ALREADY SEEN 1 TO
2 INCHES OF SNOW THIS MORNING...WILL CONTINUE THE WINTER WX ADVISORY
TODAY EAST OF BKX TO TYNDALL LINE. IN ADDITION...WINDS WILL REALLY
INCREASE ACROSS THE ENTIRE AREA WHICH WILL PRODUCE BLOWING SNOW
WHERE SNOW IS FALLING AND INCREASE TRAVEL PROBLEMS THIS AFTERNOON
AND THIS EVENING. FORTUNATELY...ONCE THE SNOW STOPS...THE AMOUNT OF
BLOWING SNOW SHOULD DIMINISH SINCE THIS IS A RELATIVELY WET SNOW AND
NOT AS APT TO BE BLOWN AROUND. WEST OF I29...EXCEPT FOR LINGERING
MORNING SNOW NEAR THE VERMILLION RIVER BASIN...SKIES WILL CLOUDY OR
MOSTLY CLOUDY. WHILE THE AIR MASS IS NOT UNUSUALLY COLD...TEMPS WILL
STRUGGLE TO RISE MORE THAN 5 TO 10 DEGREES AS SNOW COVER AND CLOUDS
CONSPIRE TO LIMIT DIURNAL WARMING.
AS THE TROWAL AND ASSOCIATED UPPER WAVE LIFT NORTHEAST THIS
EVENING...SNOW WILL COME TO AN END ACROSS THE ENTIRE AREA. EXPECT
THAT ACCUMULATING SNOW WILL BE CONFINED EAST OF A MASHALL TO IDA
GROVE IOWA LINE OVERNIGHT WITH MOST AREAS ONLY SEEING AN ADDITIONAL
INCH. AS NOTED ABOVE...SOME BLOWING OR DRIFTING SNOW COULD STILL
OCCUR AS WINDS WILL REMAIN OVER 20 MPH ALONG AND EAST OF I29. THIS
WILL ALSO LIMIT THE AMOUNT OF COOLING OVERNIGHT. HOWEVER...WITH SOME
CLEARING EXPECTED AND RELATIVELY COOL AIR TO THE NORTHWEST...LOWS IN
THE TEENS TO LOWER 20S ARE EXPECTED.
NEW YEARS DAY WILL BE PARTLY CLOUDY OVER MUCH OF THE AREA. THERE IS
LITTLE THERMAL GRADIENT OVER THE CWA AND MUCH OF THE AREA SHOULD
HAVE A LEAST SOME SNOW COVER SO EXPECT LITTLE DIFFERENCE IN TEMPS
ACROSS THE AREA WITH HIGHS GENERALLY IN THE VICINITY OF 30 DEGREES.
A RIDGE WILL MOVE OVER THE AREA ON MONDAY EVENING BUT ANOTHER UPPER
WAVE WILL ALSO APPROACH BRINGING FAIRLY THICK CIRRUS. THIS AND THE
FACT THAT TEMPS AT 900 MB ARE AROUND 0C...WILL LIMIT HOW MUCH
COOLING WE CAN SEE SO KEPT LOWS BETWEEN 10 AND 15. TUESDAY AND
WEDNESDAY WILL BE SIMILAR TO NEW YEARS IN THAT THERE WILL BE LITTLE
DIFFERENCE IN TEMPS ACROSS THE AREA. HOWEVER...AS WINDS ALOFT
GRADUALLY SHIFT TO SW...WARMER AIR ALOFT WILL MOVE IN. FOR
NOW...HAVE ASSUMED SOME SNOW COVER THROUGH THE PERIOD ALTHOUGH THE
I-29 CORRIDOR...WHICH WILL LIKELY HAVE THE LEAST SNOW FROM THE
EVENT...MAY SEE MUCH OF THE SNOW MELT OFF BY WEDNESDAY. IF THERE IS
NOT SNOWCOVER IN THIS AREA...HIGHS IN THE MID 30S ON WEDNESDAY COULD
BE CONSERVATIVE AS 925 MB TEMPS RISE ABOVE FREEZING.
&&
.AVIATION...
A LARGE UPPER LEVEL LOW WILL CONTINUE TO IMPACT THE AREA THIS
MORNING. FRONTAL BAND OF SNOW EXTENDING FROM YANKTON SD TO MARSHALL
MN AT 10Z WILL GRADUALLY SHIFT OFF TO THE EAST TODAY. EAST OF THIS
FRONTAL BOUNDARY...LIGHT TO MODERATE SNOW CAN BE EXPECTED WITH IFR
CONDITIONS. TO THE WEST OF THE BOUNDARY...STRATUS WILL DEVELOP IN
THE DAY TIME HOURS. WINDS WILL ALSO BE FAIRLY BRISK OUT OF THE NW
AT 20 TO 35 MPH.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 9 PM CST FOR
IAZ002-003-013-014-021-022-032
WINTER WEATHER ADVISORY UNTIL 4 PM CST FOR IAZ001-012-020-031
MN...WINTER WEATHER ADVISORY UNTIL 9 PM CST FOR
MNZ072-080-081-089-090
WINTER WEATHER ADVISROY UNTIL 4 PM CST FOR 1 AM TO 9 PM CST
MNZ071-097-098.
NE...WINTER WEATHER ADVISORY UNTIL 4 PM CST FOR NEZ013-014.
SD...WINTER WEATHER ADVISORY UNTIL NOON CST FOR
SDZ040-055-056-061-065-068
WINTER WEATHER ADVISORY UNTIL 4 PM CST FOR
SDZ062-066-067-069-070-071
&&
SCHUMACHER/BTHazardous weather outlook, Dec 31, 7:07 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0707 AM CST SUN DEC 31 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0707 AM CST SUN DEC 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... SNOW WILL BE MIXED WITH FREEZING RAIN EARLY THIS MORNING ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA. PRECIPITATION WILL CHANGE TO ALL SNOW BY MID MORNING ACROSS THE ENTIRE AREA. SNOWFALL OF 3 TO 6 INCHES IS POSSIBLE EAST OF A LINE FROM MARSHALL TO SIOUX CITY. SNOW AMOUNTS WILL RAPIDLY DIMINISH WEST OF THIS LINE WITH LITTLE OR NO ACCUMULATION EXPECTED AROUND BROOKINGS...SIOUX FALLS AND YANKTON. IN ADDITION...WINDS OF 25 TO 35 MPH WILL PRODUCE BLOWING AND DRIFTING SNOW OVER NORTHWEST IOWA AND SOUTHWEST MINNESOTA. SNOW IS EXPECTED TO END ACROSS THE AREA BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN SIOUX FALLS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Dec 31, 7:32 AM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
732 AM CST SUN DEC 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 AM SNOW LE MARS 42.79N 96.17W
12/31/2006 M1.5 INCH PLYMOUTH IA CO-OP OBSERVER
1.5 INCHES OF SNOW IN 1 HOUR. SNOW COVERING ROADS.
&&
LIEBLThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 9:02 PM CST | Winter Storm Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 7 hr |
Nearby
Heavy Snow Warnings in Iowa, 2006Heavy Snow Warnings in Minnesota, 2006Every heavy snow warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.